Georgia, 2022

Damaging Winds in Georgia, August 3, 2022

August 3, 2022 · NWS CHS · 2 events in 1 county or zone

A warm and moist environment between high pressure offshore and a trough of low pressure inland led to an environment conducive for severe thunderstorms ahead of a inland moving sea breeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A warm and moist environment between high pressure offshore and a trough of low pressure inland led to an environment conducive for severe thunderstorms ahead of a inland moving sea breeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 3, 10:40 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 3, 10:40 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1140 AM EDT Wed Aug 3 2022

.SYNOPSIS...
High pressure will prevail in the Atlantic with occasional
surface troughing across our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late morning update: Updated to POP forecast to account for
showers and thunderstorms across SE GA for the next few hours.
Otherwise, the rest of the forecast is on track.

The sfc pattern today will feature high pressure centered over the
western Atlantic as a broad trough remains across the Midlands. This
pattern will yield light SSW winds across the forecast area this
morning. As temperatures warm into the low to mid 90s this
afternoon, a well-defined sea breeze should develop and push inland.
Near term guidance indicates that dewpoints over the coastal
counties are forecast to range in the mid to upper 70s, with low to
mid 70s inland. Given the warm dewpoint values, CAPE values are
expected to build between 2500-3000 J/kg this afternoon. Forecast
soundings indicated that LFC will remain below 5 kft into the heat
of the afternoon. As the sea breeze pushes inland, scattered to
numerous showers and thunderstorms should develop along and
ahead of the boundary. The PoPs will peak in values over the
Savannah River Valley with likely values during the mid to late
afternoon. One or two of these storms may produce some strong
wet microbursts across the inland counties this afternoon.

This evening, the sea breeze and thunderstorm outflow boundaries
will advance inland of the forecast area by mid-evening. The rest of
the night should remain dry, possibly some isolated marine showers
may develop late tonight. Using a blend of MOS, low temperatures are
expected to remain mild with upper 70s across the coastal counties
and mid 70s inland.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Mid-level ridging will gradually build across the Southern and
Central U.S. through Saturday. At the surface, Atlantic High
pressure will prevail while surface troughing occasionally
approaches the Southeast U.S. This synoptic pattern will keep
ushering moisture into our area. PWATs will be ~2", with slight
fluctuations up and down each day. Convection will be typical of
August, initiating along and near the inland moving sea breeze each
afternoon and evening, followed by minimal convection overnight and
in the early mornings, mainly over the coastal waters. Thursday and
Saturday appear to be more active, so we have chance POPs.
Meanwhile, Friday may only pan out to have slight chance POPs. A few
strong or marginally severe pulse storms with locally heavy rainfall
are possible Thursday and Saturday, with a lower risk on Friday.
Temperatures should be near normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The models continue to be in good agreement, showing mid-level
ridging persisting across the Southern and Central U.S. through
Sunday. Though, it weakens significantly Sunday night through
Tuesday as troughing develops/amplifies to our north. At the
surface, Atlantic High pressure will prevail while weak surface
troughing occasionally approaches the Southeast U.S. This synoptic
pattern will yield the typical afternoon and evening convection
followed by somewhat drier overnights and mornings. Temperatures
will be near normal.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Conditions across the terminals are expected to remain VFR
through the rest of this morning. High resolution guidance
indicates that coverage of showers and thunderstorms will
increase along and ahead of sea breeze this afternoon. HREF
thunder probabilities at KSAV peak at 60 percent this afternoon,
highlighted with a TEMPO from 17-21Z. Convection appears more
likely inland of KCHS and KJZI terminals this afternoon.
However, the KCHS TAF will feature a VCTS from 18-21Z. South
winds are forecast to increase to 10-15 kts this afternoon in
the wake of the sea breeze.

Extended Aviation Outlook: VFR will prevail a majority of the time.
Though, there could be brief flight restrictions in
afternoon/evening showers and thunderstorms through Sunday.

&&

.MARINE...
The surface pattern today into tonight will feature high pressure
centered over the western Atlantic as broad low pressure remains
inland over the Carolinas and Georgia. This pattern should support
southwest winds between 10-15 kts, with gusts to 20 kts near the
coast in the wake of the afternoon sea breeze. Seas are expected to
range between 2 to 3 ft.

Extended Marine: Atlantic High pressure will prevail with surface
troughing occasionally approaching the Southeast U.S. This synoptic
pattern will yield mainly south to southeast winds through the
weekend. Each day there will be some backing of the winds, with
stronger gusts along the land/sea interface with the formation of
the afternoon sea breeze. Gusty winds approaching 20 kt are expected
across Charleston Harbor with the passage of the sea breeze. Each
night, winds will increase a few kt as a weak nocturnal jet
develops, along with some veering of the winds. No Small Craft
Advisories are anticipated. Seas will be 2-3 ft.

Waterspouts: If winds are able to slacken enough, the locally
derived Waterspout Index is in the Moderate range for this morning.
We will closely monitor for such an occurrence.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Aug 3, 3:08 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
408 AM EDT Wed Aug 3 2022

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-040815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
408 AM EDT Wed Aug 3 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 3, 11:43 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston SC
1243 PM EDT Wed Aug 3 2022

GAZ116>119-031715-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
1243 PM EDT Wed Aug 3 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 1242 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southeast of Fort Mcallister, or 10 miles
south of Coffee Bluff, moving north at 10 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Richmond Hill, Coffee Bluff, Montgomery, Fort Mcallister, Keller and
Skidaway Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3173 8121 3175 8123 3192 8131 3197 8102
      3180 8100 3172 8108 3171 8116
TIME...MOT...LOC 1642Z 170DEG 10KT 3179 8113

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DPB
Special weather statement, Aug 3, 12:08 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
108 PM EDT Wed Aug 3 2022

GAZ118-119-031745-
Coastal Chatham-Inland Chatham-
108 PM EDT Wed Aug 3 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...

At 107 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hunter Army Airfield. This storm was nearly
stationary.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Pooler, I-16/I-95 Interchange, Hunter Army Airfield, Midtown
Savannah, Downtown Savannah, Coffee Bluff, Savannah International
Airport and Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3193 8127 3211 8125 3212 8112 3211 8111
      3210 8108 3209 8107 3208 8104 3197 8102
TIME...MOT...LOC 1707Z 339DEG 1KT 3200 8115

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DPB

The radar

The Charleston,SC radar (KCLX), 66 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
August 3, 12:34 PM EST to 12:35 PM EST
Where
Chatham County, 0.91 mi NE of Savannah
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.060, -81.070

Chatham County Emergency Management reported a power line down near the intersection of Harry S Truman Parkway and Anderson Street.

Thunderstorm Wind, Chatham

When
August 3, 12:59 PM EST to 1:00 PM EST
Where
Chatham County, 1.17 mi W of Pooler
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.120, -81.270

Chatham County Emergency Management reported a power line down along the 1000 Block of Highway 80 near the intersection with Seabrook Parkway. A power transformer also blew near the intersection of Highway 80 and Conaway Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040840, 1040841.